It can be difficult to tell if someone you care about is using heroin or fentanyl, or is misusing prescription pain medication. This is particularly true if that medication has been prescribed for an injury or illness. Individuals misusing opioids may develop a dependency, leading to increased usage of the drug. When someone takes more of the substance at higher doses, a tolerance may be built up, causing the person to take even more to feel the desired effect.
As an individual’s use progresses, whether recreationally or medically, the same physical tolerance develops. In certain people, their use of opioids will develop into full-blown addiction. There are some tell-tale physical and behavioral signs that a person is misusing opioids and has developed an opioid use disorder or “addiction”.Get Help Now Find a Program Near You
These common physical signs of opioid use or addiction can be seen when a person has recently used opioids, but might also become more common as a side effect of long-term opiate use.
When an individual is misusing opioids, there can be noticeable changes to their behavior and moods. Each person is different, but some or all of the following signs may be present.
Once a person has begun to misuse opioids, their body will begin to depend upon the presence of the drugs for them to feel “normal”. When they do not have opioids, they may experience the following withdrawal symptoms similar to having the flu.
There are a number of serious side effects and health issues associated with the long-term use of opiates. These can range from the persistent presence of those symptoms experienced in early addiction to chronic, life threatening illnesses as use progresses. Some effects are more prevalent for individuals who used drugs intravenously.